South Dakota, 2011

Flood in South Dakota, May 21 to 22, 2011

May 21 to 22, 2011 · NWS UNR · 1 event in 1 county or zone

Runoff from heavy rain over northwestern Nebraska caused flooding over southern Fall River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from heavy rain over northwestern Nebraska caused flooding over southern Fall River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 2:12 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, May 21, 2:12 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
312 AM MDT SAT MAY 21 2011

.DISCUSSION...08Z ANALYSIS SHOWS A BROAD AREA OF LOW PRESSURE AT THE
SURFACE CENTERED OVER SOUTH DAKOTA WITH THE UPPER LOW CENTERED OVER
NORTHEASTERN WYOMING. REGIONAL RADAR MOSAIC SHOWS MOSTLY DRY
CONDITIONS OVER THE FORECAST AREA WITH BANDS OF RAIN ARCING AROUND
THE LOW PRESSURE SYSTEM FROM NORTH CENTRAL SOUTH DAKOTA...INTO NORTH
DAKOTA AND EASTERN MONTANA...THEN BACK DOWN INTO CENTRAL WYOMING.

THE LOW PRESSURE SYSTEM WILL MOVE SLOWLY EASTWARD TODAY THROUGH
SUNDAY WHICH WILL ALLOW THE WRAP AROUND PRECIPITATION CURRENTLY OVER
CENTRAL WYOMING TO MOVE EASTWARD INTO THE FORECAST AREA. THERE WILL
BE SUFFICIENT LOW LEVEL MOISTURE AND STEEP LAPSE RATES FOR SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS MOST OF THE
AREA...MAINLY IN THE AFTERNOON...WITH THE BEST CHANCE OF WIDESPREAD
HEAVIER RAIN IN THE WRAP AROUND AREA OVER NORTHEASTERN WYOMING...THE
NORTHERN BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA. TEMPERATURES
WILL BE COOLER THAN NORMAL OVER NORTHEASTERN WYOMING WHERE THE
CLOUDS AND SHOWERS WILL BE MOST PERSISTANT AND WARMER THAN NORMAL
OVER SOUTH CENTRAL SOUTH DAKOTA. GUSTY NORTHWEST WINDS ARE EXPECTED
ACROSS THE AREA ON SUNDAY...IN THE TIGHT PRESSURE GRADIENT BEHIND
THE SURFACE LOW.

THE WILL BE ENOUGH INSTABILITY AND LOW LEVEL MOISTURE LINGERING FOR
A LESSER CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY.

EXTENDED...ANOTHER STRONG UPPER LOW WILL CROSS THE CENTRAL ROCKIES
AND CENTRAL PLAINS ON TUESDAY AND WEDNESDAY. THIS WILL BRING A
CHANCE FOR SHOWERS EACH DAY...MAINLY TO SOUTHERN AND WESTERN
PORTIONS OF THE CWA. ANOTHER UPPER LEVEL SYSTEM IS PROGGED TO SLIDE
ACROSS THE NORTHERN PLAINS THURSDAY NIGHT AND FRIDAY...BRINGING A
CHANCE FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL GENERALLY BE
NEAR OR BELOW AVERAGE THROUGH THE EXTENDED PERIOD.

&&

.AVIATION...AREAS OF MVFR/IFR CONDITIONS AND SHOWERS CAN BE EXPECTED
THIS MORNING...MAINLY FROM NORTHEASTERN WY INTO NORTHWESTERN SD.
KGCC WILL LIKELY HAVE IFR CONDITIONS THROUGH MUCH OF THE MORNING.
GENERAL VFR CONDITIONS ARE EXPECTED ELSEWHERE INTO THE AFTERNOON.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE
AREA THIS AFTERNOON AND EVENING...MOST NUMEROUS ACROSS NORTHERN AND
WESTERN PORTIONS OF THE AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, May 21, 2:54 AM MST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
354 AM MDT SAT MAY 21 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
354 AM MDT (454 AM CDT) SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
REDEVELOP ACROSS THE AREA TODAY. THE GREATEST RAINFALL AMOUNTS...
UP TO AN INCH...ARE EXPECTED ACROSS PARTS OF NORTHEASTERN
WYOMING AND THE NORTHERN BLACK HILLS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER PARTS OF THE AREA
EACH DAY FROM SUNDAY THROUGH WEDNESDAY. ALTHOUGH ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fall River

When
May 21, 5:00 AM MST to May 22, 7:45 PM MST
Where
Fall River County, 7.18 mi SW of Provo to 11.08 mi SW of Provo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.102, -103.944

Roads along Hat Creek, Long Branch Creek, and Short Branch Creek were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313776.